Alert archive / New York / Flash Flood Warnings in 2018
Flash Flood Warning 17, NWS Binghamton, NY
NWS Binghamton, NY issued this flash flood warning at Jul 25, 2018, 7:46 PM EDT for Chemung County, Tioga County, New York; Bradford County, Pennsylvania. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 25, 2018, 7:46 PM EDT (23:46 UTC)
- Expired
- Jul 25, 2018, 10:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Chemung County, NY, Tioga County, NY, Bradford County, PA
The radar
The Binghamton radar (KBGM), 47 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 7:54 PM EDT | FLASH FLOOD | East Smithfield, PA | NUMEROUS ROADS FLOODED. |
| Jul 25, 8:20 PM EDT | FLASH FLOOD | Barton, NY | ROUTE 17C CLOSED AT ELLIS CREEK DUE TO FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 11.8 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 401 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 481 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
885 WGUS51 KBGM 252346 FFWBGM NYC015-107-PAC015-260245- /O.NEW.KBGM.FF.W.0017.180725T2346Z-180726T0245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Binghamton NY 746 PM EDT WED JUL 25 2018 The National Weather Service in Binghamton has issued a * Flash Flood Warning for... Southern Chemung County in central New York... Southwestern Tioga County in central New York... Northern Bradford County in northeastern Pennsylvania... * Until 1045 PM EDT. * At 742 PM EDT, Doppler radar indicated moderate to heavy rain across the warned area. Major flash flooding was occurring in the Waverly New York area as well as in Athens, Milan, Ridgebury, East Smithfield and Ulster in Pennsylvania. Numerous roads were flooded, bridges washed out and at least 10 homes affected by flooding. Expect the rain to taper off between 830 and 9 pm but runoff will continue to cause flood problems until late this evening. * Some locations that will experience flash flooding include... Chemung, Elmira, Southport, Barton, Sayre, Waverly, Owego, Athens, Ridgebury and Litchfield. PRECAUTIONARY/PREPAREDNESS ACTIONS... Move to higher ground now. Act quickly to protect your life. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 4221 7627 4192 7616 4179 7689 4209 7695 $$ DJN
1 follow-up statement
926 WGUS71 KBGM 260144 FFSBGM Flash Flood Statement National Weather Service Binghamton NY 944 PM EDT WED JUL 25 2018 NYC015-107-PAC015-260245- /O.CON.KBGM.FF.W.0017.000000T0000Z-180726T0245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Chemung NY-Tioga NY-Bradford PA- 944 PM EDT WED JUL 25 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM EDT FOR SOUTHERN CHEMUNG...SOUTHWESTERN TIOGA AND NORTHERN BRADFORD COUNTIES... At 940 PM EDT, Doppler radar indicated that the heaviest rain has moved east of the warned area. Up to three inches of rain has fallen. Expect only light to moderate rain showers for the late evening hours. County officials report that the major flash flooding of earlier this evening was now receding. Many roads were still closed or at least partically flooded in northern Bradford County. Route 17C was closed in Barton. The additional rainfall will not be enough to cause renewed rises so flooding will continue to receded through 1045 pm. Some locations that will still see flooding include... Chemung, Elmira, Southport, Barton, Sayre, Waverly, Owego, Athens, Ridgebury and Litchfield. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be especially cautious at night when it is harder to recognize the dangers of flooding. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 4221 7627 4192 7616 4179 7689 4209 7695 $$ DJN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 7:30 PM EDT, 16 minutes earlier.
Area forecast discussion, Jul 25, 7:30 PM EDT, 16 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
730 PM EDT Wed Jul 25 2018
.SYNOPSIS...
Persistent showers with heavy downpours, and isolated
thunderstorms will continue into tonight. After a quieter
Thursday, another frontal system will bring storms to our region
for Friday.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Main concerns in the near term remain focused on the showers
and storms moving through this evening with embedded heavy rain
producing potentially localized flooding issues...and also
rising streams and creeks producing minor river flooding.
A Flash Flood Watch remains in the effect for the southern tier
of NY into the Catskills and across ne PA until 2 am tonight.
The timing was extended later to account for the convection
expected to last a little longer than expected.
With the early evening update, the focus of showers and
thunderstorms has shifted to the Poconos northeast into the
Southern Catskills where training is occurring in a southwest
to northeast band. QPF amounts have been increased into the 2-4
inch range for most of these areas this evening. A squeeze play
is going on now with additional showers moving in from the
southeast into the Poconos and points northeast slowing the
overall eastward advance of the heavy rain. Flash flooding is
occurring in Luzerne county now. Also, thunderstorms have been
rather persistent in Chemung and Bradford counties yet again
but these should start to lift out in the next couple of hours.
Showers will taper off tonight from west to east...and as this
occurs...light/calm winds and saturated ground conditions will
combine with cooling temperatures at the surface to produce a
weak low level inversion and favorable conditions for low clouds
and fog.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
3 pm update...
The fog will lift and mix out by the mid morning hours Thursday
and leave mainly quiet weather conditions through the rest of
the day. There is an approaching upper trough/cold front to the
west that will help usher in more cloud cover into the Finger
Lakes region later in the day. The showers should intensify
over Lake Erie in the afternoon and evening...making their way
into the wrn NY Thur night...but dissipating with the loss of
day time heating through the overnight hours.
Temperatures on Thursday will be much warmer than recently with
highs topping out in the lower 80s...although humidity will be
much lower...dewpoints in the lower to mid 60s instead of the
lower 70s. Lows Thursday night will be mild...into the lower to
mid 60s.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
2 PM update...
Minor changes were made to the long term forecast.
High amplitude flow continues through the period. A large upper
level trough will be over eastern third of the country to start
with. A cold front moves through on Friday providing some
forcing. Shear is around 40 kts. Instability will be low in the
west with a late morning fropa. NEPA and the Catskills will be
more unstable with an afternoon fropa. Cape may get to 1k with
highs in the low 80s. SPC has this area highlighted for slight
chance of severe. With lower PWATs and less chance of training
widespread flash flooding is not expected. Convection will exit
to the east mostly in the evening.
A few mainly afternoon showers are possible on Saturday
afternoon with a secondary cold front under the base of the
broad trough. Better chances in CNY. Surface high pressure
moves in Saturday night and lasts into Sunday. This weekend high
mid 70s to around 80 with lows mid 50s to lows 60s.
Monday to Tuesday, a strong short wave drops southeast into the
back side of the upper level trough in the Plains. This will
shift the deep flow back to the southwest pumping moisture back
into our area. This pattern is slow but faster than the current
one. A slow moving front will cross the area Wednesday. Showers
and thunderstorms are possible Monday to Wednesday. Some of the
rain will be heavy. Highs rise to around 80 with lows in the
60s.
&&
.AVIATION /00Z THURSDAY THROUGH MONDAY/...
Showers and a few thunderstorms will continue to move eastward
through our region this evening. Showers will be steadiest at
KAVP through the remainder of the evening. Another heavy shower
will move through KELM from 00-01Z with areas further east
seeing this round of showers from 02-04Z. Ceilings will continue
to range from IFR to MVFR with LIFR possible at KBGM. Brief
increases to VFR could occur with the heaviest showers.
Overnight, ceilings are expected to be MVFR with fog formation
likely at all sites but KSYR and KRME from 08-12Z. KELM will
likely see an IFR or LIFR restriction.
Conditions improve to VFR Thursday morning with winds generally
10 knots or less throughout the TAF period.
Outlook...
Thursday night/Friday...Brief restrictions possible in
scattered showers and thunderstorms.
Saturday/Sunday...Mainly VFR.
Monday...Restrictions possible in showers and storms.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch until 2 AM EDT Thursday for PAZ038>040-043-
044-047-048-072.
NY...Flash Flood Watch until 2 AM EDT Thursday for NYZ022>025-
044>046-055>057-062.
&&
SYNOPSIS...BJT
NEAR TERM...BJT/MWG
SHORT TERM...BJT
LONG TERM...TAC
AVIATION...MWGHazardous weather outlook, Jul 25, 2:43 PM EDT, 5 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 243 PM EDT Wed Jul 25 2018 NYZ022>025-044>046-055-056-261845- Steuben-Schuyler-Chemung-Tompkins-Cortland-Chenango-Otsego-Tioga- Broome- 243 PM EDT Wed Jul 25 2018 ...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT THURSDAY... This Hazardous Weather Outlook is for central New York. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The potential exists for strong thunderstorms to develop across the region on Friday. A few storms could become severe. Be sure to check back for the latest weather forecast updates. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. NYZ009-015>018-036-037-261845- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Madison- Southern Oneida- 243 PM EDT Wed Jul 25 2018 This Hazardous Weather Outlook is for central New York. .DAY ONE...This Afternoon and Tonight. Showers and isolated thunderstorms overnight may produce locally heavy downpours, leading to isolated areas of minor flooding of poor drainage urban areas and low lying locations. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The potential exists for strong thunderstorms to develop across the region on Friday. A few storms could become severe. Be sure to check back for the latest weather forecast updates. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. NYZ057-062-PAZ038>040-043-044-047-048-072-261845- Delaware-Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming- Lackawanna-Luzerne-Pike-Southern Wayne- 243 PM EDT Wed Jul 25 2018 ...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT THURSDAY... This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The potential exists for strong thunderstorms to develop across the region on Friday. A few storms will likely become severe. Be sure to check back for the latest weather forecast updates. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Jul 25, 3:40 PM EDT, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
340 PM EDT WED JUL 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM FLOOD LIVERPOOL 43.11N 76.21W
07/25/2018 ONONDAGA NY SOCIAL MEDIA
ONONDAGA LAKE PARKWAY CLOSED DUE TO FLOODING FROM
LIVERPOOL TO I-81.
&&
JML/CJHLocal storm report, Jul 25, 5:41 PM EDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
541 PM EDT WED JUL 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM FLASH FLOOD WELLSBURG 42.01N 76.73W
07/25/2018 CHEMUNG NY 911 CALL CENTER
PART OF FRONT STREET AND SEVERAL OTHER ROADS FLOODED
OUT.
&&
JMLLocal storm report, Jul 25, 6:27 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
627 PM EDT WED JUL 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM FLASH FLOOD WAVERLY 42.01N 76.54W
07/25/2018 TIOGA NY SOCIAL MEDIA
ROUTE 34 FLOODED NORTH OF WAVERLY.
&&
JMLLocal storm report, Jul 25, 7:17 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
717 PM EDT WED JUL 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM FLASH FLOOD WAVERLY 42.01N 76.54W
07/25/2018 TIOGA NY EMERGENCY MNGR
AT LEAST 10 HOMES IMPACTED AND EVACUATED DUE TO
FLOODING ON TALMADGE HILL ROAD NORTH OF WAVERLY.
&&
JMLLocal storm report, Jul 25, 7:40 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
740 PM EDT WED JUL 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM FLOOD LIVERPOOL 43.11N 76.21W
07/25/2018 ONONDAGA NY SOCIAL MEDIA
ONONDAGA LAKE PARKWAY CLOSED DUE TO FLOODING FROM
LIVERPOOL TO I-81.
0539 PM FLASH FLOOD WELLSBURG 42.01N 76.73W
07/25/2018 CHEMUNG NY 911 CALL CENTER
PART OF FRONT STREET AND SEVERAL OTHER ROADS FLOODED
OUT.
0600 PM FLASH FLOOD WAVERLY 42.01N 76.54W
07/25/2018 TIOGA NY SOCIAL MEDIA
ROUTE 34 FLOODED NORTH OF WAVERLY.
0616 PM FLASH FLOOD SHICKSHINNY 41.15N 76.15W
07/25/2018 LUZERNE PA 911 CALL CENTER
ROADS FLOODED AROUND SHICKSHINNY AND SALEM TOWNSHIP.
VEHICLES TRAPPED IN FLOOD WATERS.
0626 PM FLASH FLOOD CHASE 41.28N 75.96W
07/25/2018 LUZERNE PA 911 CALL CENTER
ROADS SHUT DOWN. DRAKES CREEK AND HUNTSVILLE CREEK
FLOODING.
0630 PM FLASH FLOOD WAVERLY 42.01N 76.54W
07/25/2018 TIOGA NY EMERGENCY MNGR
AT LEAST 10 HOMES IMPACTED AND EVACUATED DUE TO
FLOODING ON TALMADGE HILL ROAD NORTH OF WAVERLY.
0700 PM FLASH FLOOD DALLAS 41.33N 75.97W
07/25/2018 LUZERNE PA 911 CALL CENTER
AREAS OF FLOODED ROADS AND BASEMENTS AROUND THE
TOWNSHIP.
&&
JABThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 12:45 AM EDT | Flash Flood Warning | BGM | Chemung | 4 hr |
| Jul 25, 2:16 AM EDT | Areal Flood Advisory | BGM | Schuyler, Tompkins | 3 hr |
| Jul 25, 1:08 PM EDT | Areal Flood Advisory | BGM | Broome, Tioga | 3 hr |
| Jul 25, 2:15 PM EDT | Areal Flood Advisory | BGM | Onondaga | 112 min |
| Jul 25, 3:49 PM EDT | Areal Flood Advisory | BGM | Chemung, Schuyler, Tioga, Tompkins | 4 hr |
| Jul 25, 4:47 PM EDT | Flash Flood Warning | BGM | Chemung, Tioga | 3 hr |
| Jul 25, 4:49 PM EDT | Areal Flood Advisory | BGM | Cayuga, Seneca | 2 hr |
| Jul 25, 5:52 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Cortland, Onondaga, Schuyler, Tompkins | 38 min |
| Jul 25, 6:37 PM EDT | Areal Flood Advisory | BGM | Broome, Delaware | 3 hr |
| Jul 25, 7:07 PM EDT | Flash Flood Warning | BGM | Delaware | 4 hr |
| Jul 25, 12:00 AM EDT | Flash Flood Warning | BGM | Bradford | 4 hr |
| Jul 25, 4:14 AM EDT | Areal Flood Warning | BGM | Bradford | 2 hr |
| Jul 25, 4:58 AM EDT | Areal Flood Advisory | BGM | Luzerne | 2 hr |
| Jul 25, 5:02 AM EDT | River Flood Warning | BGM | Bradford | 15 hr |
| Jul 25, 5:32 AM EDT | Flash Flood Warning | BGM | Luzerne | 3 hr |
| Jul 25, 11:52 AM EDT | Areal Flood Advisory | BGM | Bradford | 3 hr |
| Jul 25, 3:57 PM EDT | Areal Flood Advisory | BGM | Luzerne, Wyoming | 3 hr |
| Jul 25, 5:18 PM EDT | Flash Flood Warning | BGM | Luzerne | 5 hr |
| Jul 25, 5:49 PM EDT | Areal Flood Advisory | BGM | Bradford, Susquehanna | 3 hr |
| Jul 25, 6:34 PM EDT | Areal Flood Advisory | BGM | Lackawanna, Luzerne | 3 hr |
| Jul 25, 7:22 PM EDT | Flash Flood Warning | BGM | Lackawanna, Luzerne | 3 hr |
Nearby
Flash Flood Warnings in New York, 2018Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.